Alert archive / West Virginia / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 217, NWS Charleston, WV
NWS Charleston, WV issued this severe thunderstorm warning at Jul 20, 2008, 5:36 PM EDT for 4 counties in West Virginia. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 20, 2008, 5:36 PM EDT (21:36 UTC)
- Expired
- Jul 20, 2008, 6:30 PM EDT
- In force
- 54 min
- Issued by
- NWS Charleston, WV
- Area
- Storm-based polygon
Counties Doddridge County, WV, Harrison County, WV, Taylor County, WV, Tyler County, WV
The radar
The Pittsburgh radar (KPBZ), 122 km from the middle of the area, began a volume at 21:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 9.6 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 195 J/kg
- Mixed-layer CIN
- -62 J/kg
- Mixed-layer LCL
- 1059 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 101 m²/s²
- 0-3 km storm-relative helicity
- 83 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS51 KRLX 202136
SVRRLX
WVC017-033-091-095-202230-
/O.NEW.KRLX.SV.W.0217.080720T2136Z-080720T2230Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
536 PM EDT SUN JUL 20 2008
THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN DODDRIDGE COUNTY IN WEST VIRGINIA...
NORTHERN HARRISON COUNTY IN WEST VIRGINIA...
TAYLOR COUNTY IN WEST VIRGINIA...
TYLER COUNTY IN WEST VIRGINIA...
THIS INCLUDES THE CITY OF MIDDLEBOURNE...
* UNTIL 630 PM EDT
* AT 530 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED 6
MILES NORTHEAST OF MIDDLEBOURNE...AND MOVING EAST AT 25 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
LUMBERPORT...SHINNSTON AND ENTERPRISE BY 630 PM EDT...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3949 8072 3944 8055 3948 8048 3944 8027
3941 8022 3941 8017 3939 8016 3924 8021
3950 8094 3959 8090 3961 8085
TIME...MOT...LOC 2136Z 289DEG 22KT 3955 8078
$$
081 follow-up statement
000
WWUS51 KRLX 202202
SVSRLX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
602 PM EDT SUN JUL 20 2008
WVC095-202212-
/O.CAN.KRLX.SV.W.0217.000000T0000Z-080720T2230Z/
TYLER WV-
602 PM EDT SUN JUL 20 2008
...THE SEVERE THUNDERSTORM WARNING FOR TYLER COUNTY IS CANCELLED...
PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3944 8027 3941 8022 3941 8017 3939 8016
3924 8021 3942 8072 3943 8066 3946 8061
3944 8054 3948 8048
TIME...MOT...LOC 2202Z 289DEG 22KT 3950 8059
$$
WVC017-033-091-202230-
/O.CON.KRLX.SV.W.0217.000000T0000Z-080720T2230Z/
TAYLOR WV-DODDRIDGE WV-HARRISON WV-
602 PM EDT SUN JUL 20 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM EDT
FOR NORTHERN HARRISON...NORTHEASTERN DODDRIDGE AND TAYLOR COUNTIES...
AT 600 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS STORM WAS
LOCATED 8 MILES NORTH OF CENTER POINT...OR ABOUT 14 MILES WEST OF
MANNINGTON...MOVING EAST AT 25 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
WALLACE BY 620 PM EDT...
LUMBERPORT...SHINNSTON...ENTERPRISE AND 7 MILES NORTHWEST OF
MEADOWBROOK BY 630 PM EDT...
PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3944 8027 3941 8022 3941 8017 3939 8016
3924 8021 3942 8072 3943 8066 3946 8061
3944 8054 3948 8048
TIME...MOT...LOC 2202Z 289DEG 22KT 3950 8059
$$
08What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 3:53 PM EDT, 1 hour 43 minutes earlier.
Area forecast discussion, Jul 20, 3:53 PM EDT, 1 hour 43 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 353 PM EDT SUN JUL 20 2008 .SYNOPSIS... A SERIES OF WEAK SURFACE FRONTS CROSS THROUGH TUESDAY BRINGING THE THREAT FOR SEVERE WEATHER EACH DAY. HIGH PRESSURE MOVES ACROSS WEDNESDAY AND THURSDAY. A NEW COLD FRONT MAY APPROACH SATURDAY. && .NEAR TERM /THROUGH MONDAY/... STRONG DAYTIME HEATING AND RICH LLVL MSTR HAS YIELDED MUCAPE AROUND 2.0 KJKG-1 AND LI/S OF -7C. DESPITE THE AFOREMENTIONED THERMODYNAMIC INSTABILITY...ONLY SCT CU HAVE FORMED AND NO TCUS AS OF 1830Z. 6.7U STLT PIC SHOWS A S/W CROSSING THE OHIO RVR...BUT WITH LTL CU TO WORK WITH DO NOT XPCT MUCH ACTIVITY ACCOMPANYING IT. SCHC/CHC POPS WILL COVER THIS FEATURE THRU LATE AFTN. MAIN FOCUS IS AREA OF RW/TRW FORMING IN CNTRL IND. SHORT RANGE MDLS HAVE NOT PERFORMED WELL AND NOW ARE HAVING A HARD TIME PINPOINTING AREAS OF TSTMS TNGT. THIS MAKES FOR A LOW CONFIDENT FCST WHICH TRENDS TWRD CLIMO. NIXED MENTION OF PCPN AFTER SUNSET AS ATMS STABILIZES...SINCE BANKING ON MID LVL DRY AIR AHEAD OF THE IND COMPLEX NEGATING MUCH UPSTREAM DEVELOPMENT. TNGT SHOULD BE THE WARMEST NIGHT IN NEARLY SIX WEEKS WITH MINT AROUND 70F FOR A GOOD CHUNK OF THE LLNDS. ANY FOG WILL BE CONFINE TO LOCATIONS THAT RECEIVE RAINFALL TNGT AND/OR DEEPER HOLLOWS. FG BURNS OFF QUICKLY MON...BUT DUE TO CONTD SW FLOW AND STAGNANT WINDS ALOFT LOOK FOR VIS RESTRICTIONS IN HZ THRU MIDDAY. THE TREND OVER THE PAST THREE DAYS HAS BEEN HAZE TAKING LONGER TO MIX OUT...WHICH THE FCST REFLECTS. POP FCST WILL BE ANOTHER CHALLENGING ONE DUE TO LOTS OF SCATTERING WITHIN THE NCEP SUITE. WEAK SFC TROF REACHES THE OH RVR AROUND 0Z TUES...WHILE ATMS IS CONDUCIVE FOR EXPLOSIVE TRW DEVELOPMENT PER MUCAPE NEAR 2.5KJKG-1 AND EQL NEARING 45KFT. PLAYED A DRY MRNG WITH POPS GOING TO LO CHC OVER THE HIGHER TERRAIN AND WRN ZONES MIDDAY THEN CHC EVERYWHERE BY MID-LT AFTN. && .SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY NIGHT/... SERIES OF SHORT WAVE RIPPLES MOVE THROUGH MON NT THRU TUE NT BEFORE LONG WAVE TROUGH SETTLES IN OVER FORECAST AREA WED. MON NT...SHORT WAVES TEND TO WEAKEN AS THEY MOVE ACROSS. THIS...WITH LOSS OF HEATING...WARRANTS LEAVING POPS A BIT HIGHER IN THE W THAN IN THE E THROUGH THE NIGHT. ON TUE...UPPER FLOW BECOMES MORE SW AS THE LONG WAVE TROUGH STARTS TO DIG IN. WITH BETTER FORCING...FRONT STILL N OF THE AREA...AND DIURNAL HEATING...POPS INCREASE TUE. INSTABILITY...WHICH DOES NOT ENTIRELY DISAPPEAR MON NT...INCREASES DIURNALLY WITH DEW POINTS NEAR 70 AND UP TO 2 KJKG-1 CAPE. 25 KTS OF FLOW EXISTS IN THE MID LEVELS BUT FLOW IS RATHER LIGHT FROM H8 DOWN TO THE SFC. THIS AND HIGH WBZ LEVELS MAY INHIBIT SVR THREAT TUE. THE FRONT SLIPS S OF THE AREA LATE TUE NT...ALLOWING FOR DRIER WEATHER WITH LOWER HUMIDITY WED AND WED NT. DID ADD DIURNAL THUNDERSTORMS IN THE MOUNTAINS WED AFTN AS LOW LEVEL MOISTURE MAY STILL BE SUFFICIENT FOR ELEVATION-BASED INSTABILITY. OTHER THAN LOWERING HIGHS WED TOWARD THE NEW MEX IN THE COOLER AIR MASS...NO CONSTRUCTIVE CHANGES WERE IDENTIFIED FOR HIGHS AND LOWS. && .LONG TERM /THURSDAY THROUGH SUNDAY/... PERIOD STARTS DRY WITH HIGH PRESSURE IN CONTROL AND HEIGHTS BEGINNING TO RISE. POPS RETURN BY FRI AS NEXT UPPER LEVEL SHORT WAVE APPROACHES TO REESTABLISH LONG WAVE TROUGH IN THE E OVER THE WEEKEND. DRY WEATHER MAY EVENTUALLY TRY TO RETURN SUN AS A COLD FRONT PUSHES S OF THE AREA IN RESPONSE TO THE UPPER LEVEL PATTERN. A BLEND OF HPC GUIDANCE...BASED ON GFS AND ECMWF ENSEMBLES...AND CONTINUITY SUFFICED FOR THE MOST PART PER ISC. CHANGES TO HIGHS AND LOWS WERE MAINLY MINOR...ADJUSTING TOWARD MEX / HPC BLEND. THE OPERATIONAL GFS WAS MORE AMPLIFIED THAN THE MEAN DAYS 5-7.WHICH AFFECTS TEMPERATURES AND WHETHER WE CAN GET INTO DRIER AND COOLER WEATHER BY SUNDAY. THE 12Z OP ECMWF ACTUALLY SUPPORTS THE MORE AMPLIFIED SOLUTION AS DOES PERSISTENCE IN TERMS OF THE WEATHER SO FAR THIS QUOTE UNQUOTE SUMMER. && .AVIATION /18Z SUNDAY THROUGH FRIDAY/... VFR. RW/TRW WILL BE MOST NUMEROUS OVER NRN WV LTR THIS AFTN AND EVNG BEFORE THINGS TAPER OFF AFTER SUNSET. ALLOWED FOR A TEMPO MVFR TRW AT PKB/CKB/EKN IN THE AFOREMENTIONED TIME FRAME. ANY AIRPORT THAT EXPERIENCES A STORM SHOULD SEE IFR FG DURING THE PREDAWN...OTRW IT WILL BE TOUGH FOR VIS TO GET BELOW 1-2SM PER DWPTS NR 70F. MVFR HZ SHALL LAST A GOOD PART OF THE MRNG DUE TO CONTD SSW FLOW WITH POLLUTION SPREADING UP FM THE LWR OHIO VLY. AVIATION OUTLOOK /AFTER 18Z MONDAY/...BRIEF IFR IN TRW MON AND TUES AFTN. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...NONE. OH...NONE. KY...NONE. VA...NONE. && SYNOPSIS...29/12 NEAR TERM...29 SHORT TERM...12 LONG TERM...12 AVIATION...29
Hazardous weather outlook, Jul 20, 10:20 AM EDT, 7 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 1020 AM EDT SUN JUL 20 2008 KYZ105-VAZ003-004-WVZ005-013>016-018-024>030-033>040-046-047-210830- LAWRENCE KY-DICKENSON-BUCHANAN-WAYNE-LINCOLN-PUTNAM-KANAWHA-ROANE- CALHOUN-MINGO-LOGAN-BOONE-CLAY-BRAXTON-GILMER-LEWIS-MCDOWELL-WYOMING- RALEIGH-FAYETTE-NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH- 1020 AM EDT SUN JUL 20 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...SOUTHWEST VIRGINIA AND WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE WEATHER THIS AFTERNOON AND EVENING WITH DAMAGING WINDS BEING THE PRIMARY THREAT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS ON MONDAY...WITH THE POSSIBILITY OF DAMAGING WINDS AND HAIL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THROUGH MONDAY. KYZ101>103-OHZ066-067-075-076-083>087-WVZ006>011-017-019-020-031-032- 210830- GREENUP-CARTER-BOYD-PERRY-MORGAN-ATHENS-WASHINGTON-JACKSON OH-VINTON- MEIGS-GALLIA-LAWRENCE OH-CABELL-MASON-JACKSON WV-WOOD-PLEASANTS- TYLER-WIRT-RITCHIE-DODDRIDGE-HARRISON-TAYLOR- 1020 AM EDT SUN JUL 20 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...SOUTHEAST OHIO AND WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE WEATHER THIS AFTERNOON AND EVENING WITH DAMAGING WINDS BEING THE PRIMARY THREAT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE IS A SLIGHT RISK OF SEVERE WEATHER MONDAY WITH DAMAGING WINDS BEING THE PRIMARY THREAT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THROUGH MONDAY.
The office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 20, 6:21 PM EDT | Severe Thunderstorm Warning | RLX | Barbour, Harrison, Taylor | 54 min |
| Jul 20, 7:10 PM EDT | Severe Thunderstorm Warning | RLX | Jackson, Kanawha, Mason, Putnam, Roane | 65 min |
| Jul 20, 7:21 PM EDT | Severe Thunderstorm Warning | RLX | Clay, Fayette, Kanawha, Nicholas | 38 min |
| Jul 20, 7:50 PM EDT | Severe Thunderstorm Warning | RLX | Lincoln, Wayne | 55 min |
| Jul 20, 7:59 PM EDT | Severe Thunderstorm Warning | RLX | Cabell, Lincoln, Putnam, Wayne | 46 min |
Nearby
Severe Thunderstorm Warnings in West Virginia, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.